Ahmed M, et al. Mesenteric Ischemia Caused by Heparin-induced Thrombocytopenia: A Case Report. Cureus. 2019 Jan 16;11(1):e3900.
“The incidence of HIT incidence is 0.1% – 5% in patients receiving heparin with 35% – 50% of those patients developing thrombosis. It should always be suspected in patients receiving heparin who develop a new onset thrombocytopenia with platelet counts are less than 150,000, or there is a drop of 50% or more in the platelet count, venous or arterial thrombosis, skin necrosis at the site of the injection, and if the patient develops acute systemic reactions after intravenous (IV) administration of heparin (fever, chills, tachycardia, hypertension, dyspnea, cardiopulmonary arrest). Antibody formation typically requires four or more days of exposure to heparin and presents with a dropping platelet count within five to 14 days. HIT is subdivided into two subtypes: HIT Type I (none immune and usually resolves spontaneously in few days) and HIT Type II which is immune-mediated (immunoglobulin G (IgG) antibody against heparin-platelet factor 4 (PF4) complex) resulting in excessive thrombin generation that leads to venous or arterial thrombosis .
Risk factors include surgery, the use of unfractionated heparin or low-molecular-weight heparin, heparin dose, female sex, and age above 40 [6-8]. The most common manifestation is thrombocytopenia. Venous thrombosis is more common (17% – 55%) than arterial thrombosis, manifesting (3% – 10%) as deep venous thromboses/pulmonary embolism, skin necrosis at the site of heparin, limb gangrene, and organ ischemia [3, 9-10]. Anaphylaxis that can be fatal has been reported .” (Ahmed, et al., 2019, p. 4)
More PubMed results on HIT and MIs.